Texas, 2005

Funnel Cloud in Texas, August 19, 2005

August 19, 2005 · NWS HGX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 19, 8:12 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 19, 8:12 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
912 AM CDT FRI AUG 19 2005

.DISCUSSION...
CURRENT FORECAST LOOKS ON TRACK...NOT PLANNING ANY CHANGES.

SCATTERED SHOWERS OVER THE GULF THIS MORNING. DAYTIME HEATING
SHOULD DEVELOP SEABREEZE AND INITIATE DEEP CONVECTION. CONVECTIVE
TEMPERATURES AROUND 91 LOOK TO BE THE MAGIC NUMBER BASED ON IAH
ACARS SOUNDINGS. IMPRESSIVE JETLET ROUNDING THE NORTHEAST SIDE OF
THE UPPER LOW OVER SOUTH TEXAS THIS AFTERNOON SHOULD HELP TO VENT
THE STORMS.

45/37

&&

.PREV DISCUSSION... (ISSUED 351 AM CDT FRI AUG 19 2005)

MARINE...WITH THE UPPER LOW TRACKING ACROSS THE SOUTHERN TEXAS
COAST...AM EXPECTING SCATTERED THUNDERSTORMS THIS MORNING ACROSS
THE UPPER TEXAS BAYS AND COASTAL WATERS. THEN IT APPEARS THAT DRY
AIR MOVING AROUND THE RIDGE WILL PUSH INTO THE AREA THIS AFTERNOON
AND TONIGHT. OTHERWISE...AM EXPECTING THE PATTERN OF HIGHER WINDS
AT NIGHT AND LIGHT WINDS IN THE DAY TO CONTINUE.

PL-40

AVIATION...
A BRIEF PERIOD OF MVFR CEILINGS ARE POSSIBLE BETWEEN 12Z AND 15Z
BEFORE THE LOW-LEVEL TEMPERATURE INVERSION BREAKS. WITH THE UPPER
LOW SOUTH OF THE AREA AND MOVING INLAND...THUNDERSTORM CHANCES
SHOULD BE BEST THIS MORNING AT GLS AND LBX. FURTHER INLAND AM
EXPECTING BEST THUNDERSTORM CHANCES AT IAH AND HOU FROM AROUND MID
MORNING THROUGH MID AFTERNOON...AND AT CLL BY THE LATE MORNING THE
AFTERNOON.

PL-40

W/V IMAGERY SHOWS AN UPPER LOW SPINNING AWAY OVER THE MIDDLE
TEXAS COAST. THE BEST MOISTURE ASSOCIATED WITH THIS FEATURE IS ON
THE NORTH AND EAST SIDE. AM EXPECTING SCATTERED TSRA THIS MORNING
AND EARLY AFTERNOON AS THE UPPER LOW CONTINUES TO TREK WEST. DRIER
AIR ALSO EVIDENT ON W/V IMAGERY IS HEADING WEST AS WELL AND WILL
PROBABLY INVADE THE REGION BY EVENING SHUTTING DOWN RAIN CHANCES.
CONVECTIVE TEMPERATURES ARE AROUND 90 TODAY AND RAIN CHANCES WILL
BE SLIGHTLY ENHANCED WITH THE AREA IN A RIGHT REAR QUAD AROUND
18Z.

TEMPERATURES WILL CLIMB A FEW DEGREES ON SATURDAY AS A STRONG 500
MB RIDGE OF HIGH PRESSURE EXPANDS ACROSS THE SOUTHERN PLAINS. PWS
ARE PROGGED TO DROP TO AROUND 1.5 INCHES AND A WEAK TEMPERATURE
INVERSION SHOULD LIMIT RAIN CHANCES. WEAK WEST WINDS WILL HELP
WARM TEMPERATURES A LITTLE MORE ON SUNDAY AND MAX TEMPS WILL
APPROACH 100 INLAND...MID 90S COAST. FCST SOUNDINGS ON SUNDAY
REVEAL AN INVERTED V AND CONVECTIVE TEMPS ARE IN THE UPPER 90S.
ALTHOUGH RAIN CHANCES ARE SMALL...ANY STORMS THAT DEVELOP COULD
PRODUCE DAMAGING WINDS. WILL ADDRESS THIS IN THE HWO. ANOTHER
HAZARD THAT REQUIRES DISCUSSION ARE HEAT INDICES. AM EXPECTING DEW
POINTS TO MIX OUT DURING THE AFTERNOON BUT HEAT INDICES WILL STILL
RISE TO AROUND 105 DEGREES SAT/SUN. WILL HOLD OFF ON A HEAT
ADVISORY FOR NOW BUT FUTURE SHIFTS WILL NEED TO CONSIDER THE
POSSIBILITY.

A COLD FRONT WILL APPROACH SE TX LATE SUNDAY. IT DOES NOT APPEAR
THAT THE FRONT WILL PUSH THROUGH THE REGION BUT IT SHOULD BE CLOSE
ENOUGH TO HELP TRIGGER SHRA/TSRA SUNDAY NIGHT AND MONDAY. A WEAK
RIDGE OF HIGH PRESSURE OVER SOUTH TEXAS SUN-TUE WILL
INDUCE/MAINTAIN A WEAK OFFSHORE FLOW SUN-TUE NIGHT WITH THE SEA
BREEZE CIRCULATION TAKING OVER EACH AFTERNOON.

THE GFS HAS FLIP-FLOPPED AGAIN WRT RAIN CHANCES NEXT WEEK. IT NOW
PREFERS TO MAINTAIN THE RIDGE OVER TEXAS. DESPITE THE RIDGE SO
CLOSE...A S/WV WILL PUSH INTO TEXAS FROM THE EAST ON MONDAY AND
PWS SOAR ABOVE 2 INCHES AGAIN. WILL MAINTAIN CHANCE POPS FOR
MON/TUE AND LOWER TO SLIGHT CHANCE FOR THE REMAINDER OF THE WEEK.

SUNDAY TEMP RECORDS...
IAH - 101 IN 1980
GLS -  95 IN 1921

43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      94  76  98  73 100 /  40  10  10  10  10
HOUSTON (IAH)              93  77  97  74  99 /  40  10  10  10  10
GALVESTON (GLS)            91  83  93  81  94 /  30  10  20  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 19, 4:16 AM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
516 AM CDT FRI AUG 19 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-192100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
516 AM CDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
TEMPERATURES ARE EXPECTED TO WARM TO NEAR 100 DEGREES OVER INLAND
PORTIONS OF SOUTHEAST TEXAS THIS WEEKEND. THE HEAT INDEX WILL
APPROACH VALUES BETWEEN 105 AND 109 DEGREES. THESE VALUES ARE BELOW
HEAT ADVISORY CRITERIA...BUT ARE NEARING THE ADVISORY THRESHOLD.

IN ADDITION TO THE HEAT...A COOL FRONT WILL APPROACH SOUTHEAST TEXAS
LATE SUNDAY. THERE SHOULD BE ENOUGH MOISTURE IN PLACE LATE SUNDAY
AFTERNOON FOR A FEW STRONG STORMS TO ERUPT ALONG AND EAST OF A
CROCKETT TO LIBERTY LINE. FORECAST SOUNDINGS REVEAL AN INVERTED V
SIGNATURE AND RELATIVELY HIGH CLOUD BASES. THIS TYPE OF
ENVIRONMENTAL SIGNATURE IS INDICATIVE OF STORMS THAT CAN
PRODUCE STRONG DOWNBURST WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Houston radar (KHGX), 113 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Wharton

When
August 19, 11:58 AM CST
Where
Wharton County, East Bernard
Reported by
LAW ENFORCEMENT
Coordinates
29.278, -96.222 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469542.